Evidence map›Paper›PMID 30356994›Full record

ArticleJournal of community hospital internal medicine perspectives2018

Valproic acid induced acute liver injury resulting in hepatic encephalopathy- a case report and literature review.

Vijay Gayam, Amrendra Kumar Mandal, Mazin Khalid, Binav Shrestha, Pavani Garlapati, Mowyad Khalid

Open access · goldAbstract readCase Reports
In one paragraph

Article in Journal of community hospital internal medicine perspectives, 2018. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 14 papers, 1 of them a synthesis that pooled it.

0numbers the graph read from it
0cells of the map it votes in
14citing papers in PubMed, 1 pooled it
7.6field-weighted citation impact, top 3% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

14 citing papers in PubMed, 1 synthesis or guideline pooled it, 40 citations in OpenAlex.

  1. Pooled it
  2. Article
  3. Drug-induced liver injury during valproic acid and cenobamate coadministration: a direct consequence or an unforeseen event?Neurological sciences : official journal of the Italian Neurological Society and of the Italian Society of Clinical Neurophysiology · 2025
    Article
  4. Advancements in Valproate Therapy for Seizures, Migraines, and Bipolar Disorders.Medical principles and practice : international journal of the Kuwait University, Health Science Centre · 2025
    Review
  5. Article
  6. A comprehensive review on pharmacological applications and drug-induced toxicity of valproic acid.Saudi pharmaceutical journal : SPJ : the official publication of the Saudi Pharmaceutical Society · 2023
    Review
  7. Evaluation of the Effect of Alcoholic Extract ofArchives of Razi Institute · 2022
    Article
  8. Article
  9. Valproic acid for children below 2 years of age with epilepsy.Neurosciences (Riyadh, Saudi Arabia) · 2021
    Article
  10. Article
  11. Article
  12. Review
  13. Article
  14. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

6 authors at 2 institutions in 1 country.

Vijay GayamDepartment of Medicine, Interfaith Medical Center, Brooklyn, NY, USA.ORCID 0000-0001-5194-9134
Amrendra Kumar MandalDepartment of Medicine, Interfaith Medical Center, Brooklyn, NY, USA.
Mazin KhalidDepartment of Medicine, Interfaith Medical Center, Brooklyn, NY, USA.ORCID 0000-0003-4868-4299
Binav ShresthaDepartment of Medicine, Interfaith Medical Center, Brooklyn, NY, USA.ORCID 0000-0002-6839-4726
Pavani GarlapatiDepartment of Medicine, Interfaith Medical Center, Brooklyn, NY, USA.
Mowyad KhalidDepartment of Medicine, Wayne State University/Detroit Medical center, Detroit, MI, USA.
Interfaith Medical Center · USWayne State University · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Valproic acid (VPA) is a commonly used agent in the management of seizures and psychiatric disorders. Hyperammonemia is a common complication of VPA with 27.8% of patients having elevated levels - that is unrelated to hepatotoxicity and normal transaminases. Common side effects include obesity, insulin resistance, metabolic disorder and severe forms of hepatotoxicity. Other rare and idiosyncratic reactions have been reported, one of which is presented in our case. A 27-year old patient presented with hyperammonemia and encephalopathy as a consequence of idiosyncratic VPA reaction causing drug-induced liver injury (DILI) with severely elevated transaminases. DILI is commonly overlooked when investigating encephalopathy in the setting of VPA. Physicians should consider DILI in the context of hyperammonemia and transaminitis.

Indexed as

drug-induced liver injuryhepatic encephalopathyhyperammonemialiver failureValproic acid

Identifiers

PMID30356994
PMCPMC6197012
OpenAlexW2896318417

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.